Maine, 2007

Flash Flooding in Maine, July 11 to 12, 2007

July 11 to 12, 2007 · NWS GYX · 3 events in 1 county or zone

Heavy rain from a series of thunderstorms fell in steep terrain and caused flash flooding. Rainfall estimates from Doppler RADAR indicated that 6 to 8 inches of rain fell in 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Heavy rain from a series of thunderstorms fell in steep terrain and caused flash flooding. Rainfall estimates from Doppler RADAR indicated that 6 to 8 inches of rain fell in 3 hours. The most damage occurred in Bethel where a reservoir on Chapman Brook was destroyed. This reservoir was the public water supply for Bethel. Route 26 in Newry, as well as the Upper Skiway Road at the Sunday River Ski Area, were washed out. A woman was rescued from her car after it was carried off the Summit Road when Barker Brook flooded at the Sunday River Ski Area. Route 113 in Gilead was closed due to road washouts and landslides. A bridge on Route 113 was damaged. Route 2 in Bethel was closed due to a washed out culvert. Wild River Road was washed out in two places stranding several campers at Wild River Campground in the White Mountain National Forest. Both the Wild River Campground and Hastings Campground were inaccessible during and after the flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 11, 8:19 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 11, 8:19 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
919 PM EDT WED JUL 11 2007

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO CROSS THE REGION THROUGH LATE
TONIGHT...FOLLOWED BY DRIER AND COOLER WEATHER FOR THE REMAINDER
OF THURSDAY INTO EARLY FRIDAY. AFTER THIS...A SERIES OF FRONTAL
SYSTEMS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY
AND THE UPCOMING WEEKEND. AFTER A BREAK MONDAY...MORE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /TONIGHT/... THE SEVERE WEATHER THREAT LOOKS SMALLER THAN IT
DID EARLIER TODAY...WITH THE LOSS OF DAYTIME HEATING AND PLENTY OF
CONVECTION AND CLOUDS TO DAMPEN SIGNIFICANT STORMS FROM BREAKING
OUT THIS EVENING. HOWEVER...LOCALLY HEAVY RAINFALL CAN BE EXPECTED
AS A BAND OF RAIN WITH EMBEDDED THUNDERSTORMS MOVES EAST AHEAD OF
AND ALONG THE COLD FRONT. THE FRONT SHOULD CLEAR FAR WESTERN NEW
HAMPSHIRE AROUND MIDNIGHT AND EASTERN AREAS BEFORE DAWN.

IN THE SOUPY AIR AHEAD OF THE FRONT...FOG WILL DEVELOP IN MANY
LOCATIONS. ONCE THE FRONT CLEARS THROUGH...A DROP IN HUMIDITY AND
AN IMPROVEMENT IN SKY COVER WILL BEGIN.

&&

.SHORT TERM /THURSDAY/...THE COLD FRONT BRINGS REFRESHING CANADIAN
AIR...WITH SKIES NEAR FULL SUN AND A NORTHWEST WIND USHERING IN
COOL AND DRY CONDITIONS. HIGHS WILL BE SLIGHTLY BELOW
NORMAL...MOSTLY IN THE 70S. DEW POINTS WILL DROP RAPIDLY INTO THE
50S AFTER THE FRONTAL PASSAGE...A NICE CHANGE COMPARED TO DEW
POINTS NEAR 70 THIS EVENING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
CLEAR SKIES SHOULD CONTINUE FOR MUCH OF THURSDAY NIGHT WITH THE
BREAK IN THE NORTHERN STREAM CONTINUING. THERE SHOULD BE SOME
PATCHY FOG DEVELOPING WITH CLEAR SKIES AND LIGHT WINDS. THE
AIRMASS CHANGE SHOULD ALLOW TEMPERATURES TO DROP TO NEAR THE GFS
NUMBERS FOR LOWS.

THE NEXT SHORT WAVE IN THE NORTHERN STREAM WAS DRAW WARMER AND
MORE HUMID AIR NORTH AHEAD OF IT FRIDAY. WITH A LACK OF A FOCUS...
CONVECTION FRIDAY SHOULD BE SCATTERED...AND SKIES SHOULD BE PARTLY
SUNNY AS MOST LOCATIONS TOUCH CONVECTIVE TEMPERATURES. A BLEND OF
MOS NUMBERS WERE USED FOR HIGHS.

THE NAM AND GFS DIFFER ON JUST HOW MUCH QUASI-TROPICAL AIR GETS
DRAWN NORTH INTO NORTHERN NEW ENGLAND FRIDAY NIGHT. THE NAM SEEMS
OVERDONE WITH THE AMOUNT OF MOISTURE FOR MAINE AND NEW HAMPSHIRE...
AND THE GFS LOOKED MORE REASONABLE. WITH PRECIPITABLE WATER
VALUES REACHING 1.5 INCHES...THERE IS A THREAT FOR HEAVY RAIN IN
SCATTERED SHOWERS...BUT THIS WAS NOT PLAYED UP YET. THE NAM IS
MUCH MORE ROBUST WITH ELEVATED INSTABILITY...AND SINCE THIS MODEL
WAS NOT FOLLOWED...THUNDERSTORMS WERE NOT INCLUDED IN THE FORECAST
FOR FRIDAY NIGHT.

WITH CLOUDS AND RAIN...THE GFS MOS NUMBERS SEEMED TOO LOWS FOR
MINIMUM TEMPERATURES...GIVEN THE DEW POINTS. A BLEND OF MOS
NUMBERS WAS USED FOR LOWS.

THE FRONT SLOWS SATURDAY AS THE MAIN SUPPORTS SHEARS TO THE NORTHEAST.
MODELS ARE IN FAIR AGREEMENT BRINGING THE FRONT TO THE CENTRAL
ZONES BEFORE ALLOWING IT TO SLOW. WITH THIS IN MIND...THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS WAS INSERTED FOR CENTRAL
MAINE...AND THE LOWEST CHANCES IN SOUTHERN NEW HAMPSHIRE.

THE INSTABILITY IS BEST ACROSS CENTRAL MAINE...BUT LAPSE RATES ARE
POOR AND THE AIRMASS IS SLOWLY TRANSITIONING. AT THIS POINT...DEEP
CONVECTION SEEMS UNLIKELY. A BLEND OF MOS NUMBERS WAS USED FOR
HIGHS.

THE PATTERN IN THE NORTHERN STREAM REMAINS ACTIVE...WITH ANOTHER
WARM FRONT/COLD FRONT COMBINATION FOR LATER SATURDAY NIGHT AND
SUNDAY. THE GFS IS FASTER WITH THE COLD FRONT SUNDAY...AND THIS
WOULD PRECLUDE THE POTENTIAL FOR DEEP CONVECTION. THE FRONT MAY
END UP BEING A BIT SLOWER...AND FOR THIS REASON A CHANCE OF
SHOWERS AND THUNDERSTORMS WAS RETAINED FOR THE ENTIRE DAY.

MONDAY INTO EARLY TUESDAY LOOKS A BIT DRIER AND COOLER...BUT THE
NEXT SHORT WAVE IN THE NORTHERN STREAM WILL BRING ANOTHER CHANCE
OF SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...SOUTHERLY FLOW IS BRINGING IN LOW
CLOUDS...ESP IN AUG/PWM. A LINE OF SHRA/TSRA WILL HEAD ACROSS THE
AREA OVERNIGHT...CLEARING AUG/PWM BY 12Z. FOG WILL DEVELOP IN MANY
LOCATIONS OVERNIGHT...DROPPING LOCALLY TO IFR CONDITIONS.

LONG TERM...
VFR CONDITIONS ARE EXPECTED INTO FRIDAY MORNING...WITH LOCAL IFR
CONDITIONS IN RADIATION FOG THURSDAY NIGHT AT LEB AND PERHAPS CON.
LOCAL MVFR CONDITIONS ARE POSSIBLE IN SCATTERED RAIN SHOWERS
FRIDAY AFTERNOON...BUT THE A DEVELOPING SOUTHERLY FLOW MAY CAUSE
WIDESPREAD IFR CONDITIONS TO FORM FRIDAY NIGHT AHEAD OF A SURFACE
TROUGH.

CONDITIONS SHOULD IMPROVE TO VFR SATURDAY MORNING. LOCAL MVFR
CEILINGS ARE POSSIBLE SATURDAY AND SUNDAY IN SCATTERED CONVECTION.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...WINDS ARE VERY CLOSE TO SCA
CRITERIA ON THE COASTAL WATERS...SUSTAINED NEAR OR JUST ABOVE 20
KT AT MANY STATIONS. WINDS WILL BRIEFLY REACH SCA
STRENGTH...BEFORE DROPPING WITH THE FRONTAL PASSAGE AND A WIND
SHIFT FROM S TO NW EARLY THURSDAY.

LONG TERM...
WINDS WILL INCREASE IN THE SOUTHERLY FLOW FRIDAY AFTERNOON...AS
THE GRADIENT INCREASES WELL AHEAD OF THE COLD FRONT. IN THIS TYPE
OF SITUATION...THE C MAN STATIONS GET TO SMALL CRAFT WITH REGARDS
TO WIND...BUT THE LOWER BUOYS DO NOT. FOR NOW...THE WINDS HAVE
BEEN KEPT BELOW SMALL CRAFT LIMITS LATER FRIDAY AFTERNOON.

WINDS MAY GET TO SMALL CRAFT LEVELS FRIDAY NIGHT...ESPECIALLY
WHERE HEAVY RAIN MIXED DOWN WINDS. THE GRADIENT AND FETCH SHOULD
BE SUCH THAT SMALL CRAFT SEAS MAY DEVELOP. THIS WAS INDICATED BY
THE WAVE WATCH MODEL...AND THIS WAS RETAINED FOR THE FORECAST.

THE FRONT LAGS SATURDAY...SO SEAS MAY END UP IN THE SMALL CRAFT
RANGE WITH THE SOUTHERLY GRADIENT CONTINUING. WINDS SHOULD REMAIN
BELOW SMALL CRAFT LEVELS THROUGH MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR MEZ007>009-
     012>014-018>028.
NH...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR NHZ001>010-
     013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ150-170.

&&

SHORT TERM...MICHAUD
Hazardous weather outlook, Jul 11, 2:36 AM EST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
336 AM EDT WED JUL 11 2007

MEZ007>009-012>014-018-019-NHZ001>010-013-120745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
336 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER (SPC) HAS PLACED MOST OF NEW HAMPSHIRE
AND WESTERN MAINE IN A SLIGHT RISK OF SEVERE WEATHER CATAGORY TODAY.
THUS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN TODAY. THE
MAIN THREATS TODAY WILL BE VERY HEAVY RAIN...LARGE HAIL...DAMAGING
WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150-170-MEZ020>028-NHZ014-120745-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
336 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN
MAINE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A FEW
STRONG THUNDERSTORMS COULD DEVELOP OVER INTERIOR PORTIONS OF THE
COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER INTERIOR PORTIONS.

In the hours before

Special weather statement, Jul 11, 3:44 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT WED JUL 11 2007

MEZ012-019-112145-
INTERIOR CUMBERLAND-SOUTHERN OXFORD-
444 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OXFORD COUNTY AND
EXTREME NORTHWESTERN CUMBERLAND COUNTY THROUGH 545 PM...

AT 444 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 11 MILES SOUTH OF FRYEBURG...
MOVING TO THE NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND BROWNFIELD...DENMARK...LOVELL...BRIDGTON
...SWEDEN...HARRISON...WATERFORD...STONEHAM...OTISFIELD AND NORWAY
THROUGH 545 PM.

SMALL HAIL...HEAVY DOWNPOURS...OCCASIONAL CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE.

SJC
Special weather statement, Jul 11, 5:32 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
632 PM EDT WED JUL 11 2007

MEZ007-012-NHZ002>004-112330-
NORTHERN CARROLL-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN
COOS-SOUTHERN OXFORD-
632 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OXFORD COUNTY...EXTREME
NORTHEAST GRAFTON COUNTY...NORTHERN CARROLL COUNTY AND COOS COUNTY
THROUGH 730 PM EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
12 MILES NORTHWEST OF FRYEBURG TO 4 MILES EAST OF BETHLEHEM...MOVING
NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND NORTH CONWAY...JACKSON...CRAWFORD
NOTCH...CHATHAM...CARROLL...PINKHAM NOTCH...MOUNT WASHINGTON...
RANDOLPH...JEFFERSON AND SHELBURNE THROUGH 730 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...OCCASIONAL CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED. HEAVY RAIN THAT
PERSISTS OVER THE SAME AREA COULD LEAD TO LOCALIZED STREET FLOODING.

SJC

The radar

The Portland,ME radar (KGYX), 72 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Oxford

When
July 11, 8:45 PM EST to July 12, 1:00 AM EST
Where
Oxford County, Bethel
Cause
Heavy Rain
Property damage
$2.2 million
Reported by
Emergency Manager
Coordinates
44.420, -70.780

Flash Flood, Oxford

When
July 11, 8:45 PM EST to July 12, 1:00 AM EST
Where
Oxford County, Gilead
Cause
Heavy Rain
Property damage
$195,000
Reported by
Emergency Manager
Coordinates
44.400, -70.980

Flash Flood, Oxford

When
July 11, 8:45 PM EST to July 12, 1:00 AM EST
Where
Oxford County, Newry
Cause
Heavy Rain
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
44.480, -70.780

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52748, 52749, 52750.